-:¦:-•:*'""*:•.-:¦:-•*Welcome to MyMigraineConnection!*•-:¦:-•:*'""*:•.-:¦:-
This is a very common question right now. You can find most of your answer in this post, Since Midrin and the generic form of Midrin has been discontinued. What drug can be used as a replacement?
Midrin is a Migraine abortive medication that works to stop the Migrainous process. Fioricet is a compound pain medication containing the barbiturate butalbital. Unlike Midrin, it cannot abort a Migraine. It can only mask the pain for a few hours. The link above has information about other Migraine abortive medications. You might be interested in Preventive, Abortive, and Rescue Medications - What's the Difference?
Thanks Teri and Jill. I appreciate the information. I will see if I can find a supply locally for the Midrin. I need to do more research on the type of migraine i have. The only thing that has worked is Midrin. Ive been trying the execedrin migraine and that is not doing anything. I am so glad i found this forum and i will read through it all before making a change.
You're very welcome. As you read through the information in the links, keep in mind that there are now seven of the triptan medications. Since each of them bind to a different combination of serotonin receptors, it's worth trying them all. As unlikely as it seems, I know of at least two people who had tried five or six of the seven with little or no success, BUT when they went on to the next one, found that it worked for them. Plus, there are DHE-45 (self injected) and Migranal Nasal Spray. Hopefully, you can work with your doctor to find something that works.
You know where to find us if we can help or offer support!
I do't have time to read all the posts but the generic is Duradan and I've been using it for years. Perhaps they are discontinueing that as well. Have you checked into that one?
When you have time, please come back and follow the first link in my original reply to this question. Yes, Duradin is discontinued.
I'm in the same exact boat... I get really bad aura symptoms and from time to time some numbness and speech issues at the onset of my migraines. Midrin and it's generics are the only thing that helps. Been taking it for 16 years and it's been such a comfort. I'm currently pursuing Prodrin as an alternative. I read about it on this website earlier today... Will know soon if it's available or not. If not, I will pursue the triptan option.
Thank you. I found that the ingredient in the midrin that helps me the best is the sedative. my headaches are not classic. they start in my eye socket.and if i could have someone rub my feet, put pressure on my wrists and rub my neck as well as have ice pretty much in my eye (to numb it)im ok. the midrin helped me sleep and relieved it all. i tried epidrin and it was horrible. it was supposedly the same thing but it didnt work for me.
i will look into those three and will also contact a compounding pharmacy. i think im down to four midrin now :( has anyone tried acupuncture/??
Why are you not going to take Midrin any longer? I use it too and love it.
I am sooooo glad I saw your post because I have A LOT to say in response to your question.
I also use Midrin and yes, it has been discontinued by the manufacturer; however, you can find a small, privately owned pharmacy that compounds the same medication. A lot of times health insurance will not cover that, but I just picked up my prescribed Midrin at a local privately owned pharmacy (you can usually find the pharmacies that have compound capability near major medical centers) for less than $30.00
Midrin is still a safe drug; however, the reason for it being discountinued is because the FDA could not prove that it was affective in aborting migraines. That is the only reason for it being discontinued.
Regarding the last part of your question, please be EXTREMELY careful using Fioricet (made w/ tylenol) and Fiorinal (same as Fioricet, but with asprin and not tylenol). This is a barbituate drug, which is HIGHLY addictive! I have never put this into a posting before, but if it can help you or any other person reading this, I am going to let you know, I was hospitalized (back in 1999) and almost died from detoxing from this drug. I used this drug as it was prescribed for my migraines. Unfortunately, years ago physicians prescribed narcotics like it was candy. I came very close to reporting this to the DEA as it is the fault of the physicians that prescribe highly addictive drugs at a high dose to patients. I am not saying all physicians are guilty of this, nor am I saying a person should never take Fioricet/Fiorinal, but what I am saying is, it's HIGHLY and I mean H*I*G*H*L*Y addictive!!! There are so many other non-narcotic alternatives that can be prescribed these days instead of the highly addictive narcotics. Also, the barbituate and other pain pills can cause rebound headaches...you need to recognize what kind of a headache you're experiencing and know the difference between a rebound and an acute migraine.
Please feel free to respond and write me if you have any other questions regarding what I just shared with you.
Thank you for sharing your experience. That's so helpful!
I would like to say just one thing, and that's that people don't get addicted to pain meds when they're taking medications for pain. They may become dependent, but that's different. Addiciton occurs when people continue taking the medication when they're not in pain, generally for the emotional boost they can have.
I know it may seem like a small difference, but the difference between addiction and dependence can be very important. When you have a chance, take a look at Opioids: Addiction vs. Dependence. The article is about opioid pain medications, but the difference between addiction and dependence applies to other pain medications as well.
The butalbital in Fioricet is a barbiturate. That's what makes it important to get help from a doctor if someone has been taking it daily or in large doses. Abruptly discontinuing barbiturates can have some effects, including seizures.
Thank you for your response, as I feel all the posts/comments are beneficial to everyone reading them.
You are absolutely correct about addiction/dependence; however, I will say this, addiction and dependence may differ; however, the consequence/result is still the same, which can be a life threatening, regardless if it's addiction or dependence. I am very familiar with stuff like this, as I have 22+ years of experience in the medical field and have seen many patients with addiction/dependence due to their underlying dx. Yes you are right, barbs can cause a person to have seizures, but detoxing from a barb can be even more serious and in some cases, life threatening to pt. I never felt a "high," per se, when I took Fiorinal. If I didn't take the Fiorinal though, I would break out into a horrible sweat and a migraine would be triggered. That is why I said, no matter if it's dependence or addiction, the end result will be the same as far as symptoms.
I am so glad to be a part of this conversation and I appreciate the response. :)
We're very much on the same page about the consequences there can be with ongoing or frequent use of some of these meds. I try to be careful to make the distinction between addiction and dependence partly because of the stigma associated with addiction. There's enough stigma associated with Migraine itself without adding more. Also, more and more research is showing addiction itself to be a disease, so I think it can be important to distinguish between the two.
Of cours, the biggest issue we look at there is effective and safe Migraine management, but some of these associated issues come into play too.
I'm glad you're a part of the conversation too. It's animportant one.
I totally 100% agree with you. You are right, addiction is a disease, whereas dependence is different and not related the addictive tendacies/behavior that one may possess. I am just so adament in conveying the horrific affects of the barbituate to anyone that may be considering taking that medication. No matter if they have dependence or addiction from it, the barb can be a lethal med and I just have to share my story because I almost died from the detoxifying affects of it. It was awful!
My comment on these is,if the FDA would approve Midrin and all the Generic's. All this stuff wouldn't be happening. People being getting hooked on these other Meds. Why can't the FDA see Midrin and the Generic is working for people with Migraines and leave it at that. The FDA want's you to die either way. Without Midrin and Generics and deal with the pain or put on something that will be additive, being in rehab, and bad side effects. We need to do something.
I fully understand how upsetting this is. Still, I think it's extreme to say, "The FDA wants you to die either way."
Something else to keep in mind is that none of these medications have been submitted to the FDA for approval. It's beyond horrible that Midrin and its variants got caught up in the group of medications that were manufactured before the current approval process, but there are very good reasons for that approval process. It's a catch 22 in many ways. We're upset about Midrin being discontinued, but we'd be equally (if not more) upset if the FDA hadn't established the approval process, and people were being injured by medications more than they are now.
Any of these manufacturers could do the studies and apply to the FDA for approval, but none of them have.
Also keep in mind that people don't get addicted when they take medications because they're in pain. Addiction occurs when people continue taking the medications even though the pain has stopped, often for the emotional boost they can give. See Opioids: Addiction vs. Dependence.